Alert archive / Iowa / Tornado Warnings in 2007

Tornado Warning 11, NWS Des Moines, IA

May 6, 2007Audubon County, Iowa

NWS Des Moines, IA issued this tornado warning at May 6, 2007, 3:07 AM CDT for Audubon County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2007, 3:07 AM CDT (08:07 UTC)
Expired
May 6, 2007, 3:30 AM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 7:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 060806
TORDMX
IAC009-060830-
/O.NEW.KDMX.TO.W.0011.070506T0807Z-070506T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA...

* UNTIL 330 AM CDT...

* AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 10 MILES NORTHEAST OF ATLANTIC...OR 66 MILES
  SOUTHEAST OF IDA GROVE...AND MOVING NORTH AT 45 MPH.

* THIS STORM WILL BE NEAR...
  AUDUBON BY 320 AM CDT...

THE TOWNS OF BRAYTON...EXIRA AND AUDUBON AIRPORT ARE ALSO IN THE PATH
OF THIS TORNADIC STORM.

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4151 9505 4150 9472 4187 9474 4187 9504

$$
2 follow-up statements
000 
WWUS53 KDMX 060819
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
319 AM CDT SUN MAY 6 2007

IAC009-060830-
/O.CON.KDMX.TO.W.0011.000000T0000Z-070506T0830Z/
AUDUBON IA-
319 AM CDT SUN MAY 6 2007

...A TORNADO WARNING REMAINS IN EFFECT FOR AUDUBON COUNTY UNTIL 330
AM CDT...

AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO WAS
LOCATED NEAR AUDUBON...OR 53 MILES SOUTHEAST OF IDA GROVE...MOVING
NORTH AT 55 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF AUDUBON COUNTY...
INCLUDING THE TOWNS OF AUDUBON...AUDUBON AIRPORT AND GRAY.

SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4151 9505 4150 9472 4187 9474 4187 9504

$$
000 
WWUS53 KDMX 060833
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
333 AM CDT SUN MAY 6 2007

IAC009-060843-
/O.EXP.KDMX.TO.W.0011.000000T0000Z-070506T0830Z/
AUDUBON IA-
333 AM CDT SUN MAY 6 2007

...THE TORNADO WARNING FOR AUDUBON COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 329 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4151 9505 4150 9472 4187 9474 4187 9504

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 5, 3:40 PM CDT, 11 hours 27 minutes earlier.

Area forecast discussion, May 5, 3:40 PM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SAT MAY 5 2007

.DISCUSSION...

BLOCKING PATTERN REMAINS OVER THE CONUS THROUGH AT LEAST 48 HOURS.
THE CONTINUED SLOW PROGRESSION OF THE TROUGH OVER THE CENTRAL PLAINS
REMAINS THE FOCUS FOR THIS FORECAST.  UA ANALYSIS THIS A.M. SHOWED A
WARM AND DRY SLUG OF AIR OVER WESTERN IOWA AT 850 MB.  FURTHER EAST
WE ARE STILL UNDER SOME INFLUENCE OF THE HIGH OUT EAST.  SOUNDINGS
INDICATE DECENT CAP OVER IOWA LOCATIONS THROUGH 03Z.  AFTER 03Z THE
CAP WEAKENS AND WE COULD SEE SOME THUNDER DEVELOP THOUGH A MORE
LIKELY SCENARIO IS THE ACTIVITY TO OUR WEST WILL MAKE ITS WAY INTO
OUR WESTERN PERIPHERY. SOME HEAVY RAIN LIKELY TONIGHT OVER THE
WESTERN QUARTER OF THE CWA MAINLY AFTER MIDNIGHT.  ONLY SEVERE
THREAT...AND ITS A CONDITIONAL ONE...REMAINS OVER SOUTHWEST IOWA
NEAR THE WARM FRONT.  IF THE CAP WEAKENS OR BREAKS WE SHOULD HAVE NO
TROUBLE LIGHTING THINGS UP IN THE SOUTHWEST.

FOR SUNDAY...SCENARIO REMAINS INTERESTING.  105KT SPEED MAX ROUNDS
THE UPPER LEVEL SYSTEM THEN RETROGRADES SOME AS IT HEADS INTO THE
DKTAS.  THIS CAUSES A BACKING FLOW OVER IOWA AND PULLS THUNDER
CHANCES BACK WEST.  THE UPDATED SWODY2 CAUGHT THIS AS WELL AND
PULLED THE SLIGHT CHANCE OUT OF CENTRAL IOWA.  IF THAT SCENARIO PANS
OUT THEN WE MAY BE IN ANOTHER HURRY UP AND WAIT MODE TOMORROW.  I
WILL LET THE EVENING/MID SHIFT GET A LOOK AT ONE MORE RUN BEFORE WE
MAKE ANY BIG CHANGES TO THE HWO AND GRIDS.  THE SYSTEM FINALLY MOVES
EAST LATE SUNDAY AND MONDAY.  A POTENTIAL HEAVY RAIN SCENARIO
SETTING UP FOR SUNDAY NIGHT/MONDAY.  SOME SEVERE POTENTIAL MONDAY
WITH 2500-3000 CAPES OVER SRN IA. THERE IS FAIRLY BIG DIFFERENCES
BETWEEN THE 06Z AND 12Z RUNS FOR BEYOND MONDAY SO NO MAJOR CHANGES
WERE MADE AT THIS TIME BEYOND MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, May 5, 8:36 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SAT MAY 5 2007

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094-061100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH SOME OF THEM
PRODUCING HIGH WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE
WITH SOME OF THE STORMS. THE BEST CHANCE IS FOR AREAS WEST OF A
MT. AYR TO ROCKWELL CITY LINE..

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO EARLY NEXT
WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT WITH
A BETTER CHANCE ON MONDAY.  THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL AFTER MIDNIGHT
SUNDAY MORNING...AGAIN SUNDAY EVENING...AND AGAIN ON MONDAY.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
084>086-095>097-061100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO EARLY
NEXT WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT
WITH A BETTER CHANCE ON MONDAY.  THE MAIN THREAT FROM THE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY.

In the hours before

Local storm report, May 6, 2:59 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     HAIL             5 SSE ATLANTIC          41.33N 95.00W
05/06/2007  E0.75 INCH       CASS               IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:03 PM CDTSevere Thunderstorm WarningDMXCass42 min
May 5, 9:14 PM CDTTornado WarningDMXCass46 min
May 6, 2:39 AM CDTSevere Thunderstorm WarningDMXCass36 min
May 6, 2:45 AM CDTTornado WarningDMXCass30 min
May 6, 3:15 AM CDTSevere Thunderstorm WarningDMXCass15 min
May 6, 3:16 AM CDTFlash Flood WarningDMXCass3 hr
May 6, 3:19 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 36 more28 hr
May 6, 3:31 AM CDTSevere Thunderstorm WarningDMXAudubon28 min
May 6, 3:55 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union35 min
May 6, 4:06 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 4:22 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Dallas, Guthrie, Madison, Ringgold and 1 more38 min
May 6, 4:47 AM CDTSevere Thunderstorm WarningDMXGreene28 min
May 6, 5:00 AM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Dallas, Decatur, Greene, Madison and 3 more45 min
May 6, 5:08 AM CDTFlash Flood WarningDMXSac4 hr
May 6, 5:46 AM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Decatur, Jasper, Lucas, Marion and 4 more44 min
May 6, 6:05 AM CDTFlash Flood WarningDMXCrawford4 hr
May 6, 6:13 AM CDTFlash Flood WarningDMXCass4 hr
May 6, 6:13 AM CDTHigh Wind WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more6 hr
May 6, 6:35 AM CDTSevere Thunderstorm WarningDMXAppanoose, Jasper, Lucas, Marion, Monroe, Wayne40 min
May 6, 6:45 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 7:25 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 7:30 AM CDTFlash Flood WarningDMXCrawford3 hr
May 6, 7:34 AM CDTFlash Flood WarningDMXSac116 min

Nearby

Tornado Warnings in Iowa, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.